Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Omaha, NE

June 27, 2017Antelope County, Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 27, 2017, 11:06 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 11:06 PM CDT (04:06 UTC)
Expired
Jun 27, 2017, 11:30 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antelope County, NE, Boone County, NE

The radar

The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 8:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KOAX 280406
SVROAX
NEC003-011-280430-
/O.NEW.KOAX.SV.W.0166.170628T0406Z-170628T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1106 PM CDT TUE JUN 27 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Antelope County in northeastern Nebraska...
  Boone County in northeastern Nebraska...

* Until 1130 PM CDT

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from near Ewing to 7 miles northeast of Wolbach, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids,
  Orchard, Petersburg, Oakdale, Tilden, Brunswick, Royal, Primrose,
  Loretto and The Highway 14 And 56 Junction.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 53.
 Highway 20 in Nebraska between mile markers 329 and 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0406Z 262DEG 37KT 4224 9830 4148 9829 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
2 follow-up statements
076 
WWUS53 KOAX 280421
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1121 PM CDT TUE JUN 27 2017

NEC003-011-280430-
/O.CON.KOAX.SV.W.0166.000000T0000Z-170628T0430Z/
Antelope NE-Boone NE-
1121 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ANTELOPE AND BOONE COUNTIES...

At 1120 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Clearwater to 3 miles northwest
of Belgrade, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids, Orchard,
Petersburg, Oakdale, Tilden, Brunswick, Royal, Primrose, Loretto and
The Highway 14 And 56 Junction.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 53.
 Highway 20 in Nebraska between mile markers 329 and 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0420Z 262DEG 37KT 4226 9813 4150 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
781 
WWUS53 KOAX 280429
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT TUE JUN 27 2017

NEC003-011-280439-
/O.EXP.KOAX.SV.W.0166.000000T0000Z-170628T0430Z/
Antelope NE-Boone NE-
1129 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR ANTELOPE AND BOONE COUNTIES
WILL EXPIRE AT 1130 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Nebraska.

LAT...LON 4235 9830 4241 9784 4153 9783 4148 9829
TIME...MOT...LOC 0429Z 262DEG 37KT 4227 9803 4151 9802 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:34 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 6:34 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Tue Jun 27 2017

.SHORT TERM...(Tonight through Friday)
Issued at 252 PM CDT Tue Jun 27 2017

Shortwave trough and mid-level speed max currently over the intermountain
West, evident in water vapor loop. Expect these forcing
mechanisms to move eastward the rest of the is afternoon into the
evening, moving into central plains after 00UTC. CAM and Synoptic
models all develop convection along attendant surface front that
will be located western Dakota-Nebraska panhandle into eastern
Colorado. There also is a hint of isolated convection developing
along surface theta-e/thermal ridge axis that currently extends
from west of Wichita to Kearney, but expect any of this activity
to be diurnally driven.

As mid-level forcing/ascent increases this evening, storms that develop
in high plains will trudge eastward, with expected quasi-linear
storm mode. CAM grow system upscale, with sustain instability of
at least 2500 J/Kg, 0-6km bulk 35-50 and 0-3km bulk shear 35-50.
Forecast soundings depicting mostly straight-line hodograph, and
given magnitude of low-level bulk shear values, damaging winds
appear the primary hazard. Weak low level backing per forecast
sounding suggest potential for meso-vortex development along
leading edge. Cannot discount large hail, models advect H7
temperatures 12-14C into area by 06UTC, which could mitigate large
hail growth. Used CAM and NCAR Ensembles as basis for PoP, with
arrival of leading edge of QLCS MCS into western parts of CWA by
02 UTC...LNK-OMA 05-06 UTC and moving into southwest Iowa 07-08
UTC. As storm moves east of primary instability axis, storms
should weaken as they move into Iowa.

Lingering showers and storms will exist across eastern Nebraska
and western Iowa in the morning, though expect coverage to
diminish due to meso-scale subsidence in wake of MCS and large
scale subsidence as main short wave feature moves into Great
Lakes. Reprieve will be short, as expect storms to redevelop
Wednesday afternoon along fused synoptic/meso-scale boundaries
left from overnight storms. Even greater SBCAPE being generated by
synoptic models, with axis of 3-4.5K J/Kg extending from north
central Iowa into northeast Kansas. As such will place highest PoP
and storm threat across southeast Nebraska and western Iowa.

Evap cooling and weak cold pool action may shove boundary a little
south overnight Wednesday, though flat upper level flow will keep
boundary from moving too far south. More vigorous upper level
trough will dig southward from Saskatchewan, thus boundary
forecast to lift back into area.  Moisture pooling and relatively
warm temperatures will set the stage for additional storm
development, with persistent moisture advection sustaining storms
into the evening and overnight. Models are generating healthy QPF,
so may have to consider flood/flash flood headlines; however,
given the nearly constant convective activity over the next couple
days, waiting to see where boundaries and thus heavy precipitation
axis will lay.

Finally on Friday, there looks to be a window when storm threat
will exit, as upper trough over northern plains moves east. Medium
range models are differing on timing of trough movement from
northern plains into Great Lakes, with GFS/GEFS slower than
EC/GEM. Though there are timing differences, any lingering storms
should be east of CWA by mid-day, with Friday night looking dry.

Temperatures during the short term will be driven by convection,
and convective debris. Wednesday looks to be a little warm in wake
of MCS, with thermal ridge setting up across southern NE. Have
bumped up temperatures as such. For the rest of the short term
followed consensus more or less.

.LONG TERM...(Friday night through Tuesday)
Issued at 252 PM CDT Tue Jun 27 2017

Forecast area will remain under influence of large scale trough
located over eastern U.S. through bulk of extended range. Several
weak waves will ripple from northern plains across the area via
northwest flow on the back side of the trough. Medium range
models & ensembles are not being too bullish on precipitation
chances through Sunday, with consensus models generating some
slight to low chance PoPs somewhat randomly. Return flow and a
more substantial short wave moves into area Sunday night into
Monday, with medium range models hinting at MCS development. Exact
timing and progression hard to pin down this far out.

Temperatures appear season through the extended range per
consensus and statistical guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Jun 27 2017

Areas of thunderstorms will affect eastern Nebraska TAF sites
between about 05Z through 12Z. Initial surge of storms will
likely produce wind gusts over 40kt with associated MVFR to IFR
cigs/vsbys within storms. Outside of storms, generally VFR
conditions are forecast with gusty south winds ahead of
convection, and southwest to west winds following. More storms are
possible late in the TAF cycle, most likely just south of KOMA
and KLNK sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Dergan
Hazardous weather outlook, Jun 27, 4:00 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
400 PM CDT Tue Jun 27 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
400 PM CDT Tue Jun 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

Severe storms are expected to move into northeast Nebraska tonight
between 9 and 11 pm, then expand east and southeast through the
remainder of the evening and overnight hours. Severe storm chances
increase in the Lincoln, Omaha and Council Bluffs metro areas by
11 to 1 am. Storms reach extreme southeast Nebraska and extreme
southwest Iowa generally after 1 am. Damaging winds of 60 to 80
mph will be the main hazard. Large hail may also occur in some of
the storms, especially in eastern Nebraska. An isolated tornado is
also possible. Locally heavy rainfall will also occur tonight,
but widespread flash flooding is not expected.

The Storm Prediction center has placed portions of eastern Nebraska
along and north of Interstate 80 in an enhanced risk of severe
storms later tonight, with a slight risk for areas east and south.
Severe weather watches and eventual warnings seem likely by late
this evening and overnight. Please make plans accordingly.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

Additional severe thunderstorms will be possible Wednesday and
Thursday, along a boundary which is expected to eventually stall
extending very close to the Nebraska and Kansas border into
southern Iowa. Large hail and damaging winds will again be the
main threat with storms both Wednesday and Thursday. Locally heavy
rain will also be possible both days. If storms develop over the
same areas each day, a flooding threat may eventually develop.

Another round of thunderstorms is expected Sunday night into
Monday. At this time it is too soon to determine the severity
threat with these storms. The threat of storms appears to
exit the area by Monday night.

At this time, the July 4th holiday appears generally dry and
seasonable at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later tonight.

In the hours before

Special weather statement, Jun 27, 10:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1038 PM CDT TUE JUN 27 2017

NEZ011-012-280430-
Cedar NE-Knox NE-
1038 PM CDT TUE JUN 27 2017

...Significant Weather Advisory for SOUTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verdigre, or 28 miles south of Tyndall, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bloomfield, Verdigre, Crofton, Pleasant Valley, Fordyce, Center,
Winnetoon, Bazile Mills, Lindy and Santee Reservation.

This includes Highway 81 in Nebraska between mile markers 197 and
212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Nebraska.

LAT...LON 4247 9804 4264 9811 4285 9741 4259 9731
TIME...MOT...LOC 0337Z 252DEG 30KT 4258 9798

KERN
Special weather statement, Jun 27, 10:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1052 PM CDT TUE JUN 27 2017

NEZ016-017-030-031-042-280415-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
1052 PM CDT TUE JUN 27 2017

...Significant Weather Advisory for WEST CENTRAL MADISON...
NORTHWESTERN PLATTE...WESTERN PIERCE...SOUTHERN ANTELOPE AND BOONE
COUNTIES UNTIL 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Bartlett, or 30 miles northeast of Ord, moving east at
45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Albion, Neligh, St. Edward, Elgin, Clearwater, Cedar Rapids,
Petersburg, Oakdale, Tilden, Primrose, Loretto and The Highway 14 And
56 Junction.

This includes Highway 275 in Nebraska between mile markers 31 and 53.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Nebraska.

LAT...LON 4215 9830 4226 9783 4153 9783 4153 9788
      4151 9789 4151 9804 4150 9804 4150 9809
      4149 9810 4148 9829 4174 9829 4174 9830
TIME...MOT...LOC 0352Z 260DEG 40KT 4185 9843

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:38 PM CDTSpecial Weather StatementOAXKnox52 min
Jun 27, 10:52 PM CDTSpecial Weather StatementOAXAntelope, Boone23 min
Jun 27, 11:28 PM CDTSpecial Weather StatementOAXMadison, Platte47 min
Jun 27, 11:46 PM CDTSpecial Weather StatementOAXPlatte29 min
Jun 28, 12:17 AM CDTSpecial Weather StatementOAXButler, Seward28 min
Jun 28, 12:29 AM CDTSpecial Weather StatementOAXColfax31 min
Jun 28, 12:35 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward25 min
Jun 28, 1:01 AM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy, Washington29 min
Jun 28, 2:41 AM CDTSpecial Weather StatementOAXGage34 min
Jun 28, 3:18 AM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Sarpy27 min
Jun 28, 3:42 AM CDTSpecial Weather StatementOAXOtoe33 min
Jun 28, 4:29 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe31 min
Jun 28, 5:05 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.